Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:51 PM CDT for Walker County, Winston County, Alabama. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 9:51 PM CDT (02:51 UTC)
- Expired
- Apr 3, 2018, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:54 PM CDT | TSTM WND DMG | Haleyville, AL | REPORTS OF TREES DOWN ON NEWBURG RD IN HALEYVILLE. TIME ESTIMATED BY RADAR. |
| Apr 3, 10:22 PM CDT | TSTM WND DMG | 2 W Arley, AL | TREES DOWN AND DAMAGE TO BOAT DOCKS, SIDING, AND SHINGLES AT MULTIPLE LOCATIONS ALONG COUNTY ROAD 3174 AND HILLSIDE DRIVE. |
| Apr 3, 10:34 PM CDT | TSTM WND DMG | 1 Nnw Jasper, AL | DAMAGE TO SEARS BUILDING IN PARKLAND SHOPPING CENTER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
671
WUUS54 KBMX 040251
SVRBMX
ALC127-133-040345-
/O.NEW.KBMX.SV.W.0026.180404T0251Z-180404T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
951 PM CDT TUE APR 3 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Walker County in central Alabama...
Winston County in northwestern Alabama...
* Until 1045 PM CDT
* At 950 PM CDT, severe thunderstorms were located along a line
extending from near Guin to near Phil Campbell, moving east at 60
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Addison, Sipsey, Kansas, Nauvoo, Eldridge, Curry, Houston
Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank,
Brushy Lake, Poplar Springs and Ashridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
3390 8710 3389 8701 3387 8700 3386 8696
3381 8695 3381 8696 3383 8753 3387 8753
3387 8763 3431 8763
TIME...MOT...LOC 0250Z 267DEG 51KT 3392 8792 3430 8766
HAIL...<.75IN
WIND...70MPH
$$
32/Davis1 follow-up statement
689
WWUS54 KBMX 040326
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1026 PM CDT TUE APR 3 2018
ALC127-133-040345-
/O.CON.KBMX.SV.W.0026.000000T0000Z-180404T0345Z/
Walker AL-Winston AL-
1026 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN WALKER AND WINSTON COUNTIES...
At 1026 PM CDT, severe thunderstorms were located along a line
extending from near Carbon Hill to near Inmanfield, moving east at 60
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Jasper, Carbon Hill, Lynn, Arley, Double Springs, Addison, Sipsey,
Kansas, Nauvoo, Eldridge, Curry, Houston Recreational Area, Camp
McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Falls City and Moreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
3390 8710 3389 8701 3387 8700 3386 8696
3381 8695 3381 8696 3383 8753 3387 8753
3387 8761 3389 8763 3394 8763 3430 8734
TIME...MOT...LOC 0326Z 271DEG 53KT 3392 8746 3428 8714
HAIL...0.75IN
WIND...70MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 3, 9:49 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 949 PM CDT Tue Apr 3 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A QLCS with a history of damaging winds is making its way across NW Alabama but appears to be losing a little bit of intensity. This is likely due to a pocket of lower quality moisture as a result of mixing this afternoon. However, greater surface to 925mb dewpoints are advecting from the southwest across SE Mississippi and SW Alabama. There may be enough time for a tongue of MLCAPE up to 1200 J/kg to surge northward ahead of the line as it reaches the I-59 corridor and areas to the east. This would likely result in some reintensification of the QLCS with a damaging wind threat continuing all the way to the AL/GA state line and as far south as Interstate 85. The increase in moisture quality would suggest a better chance for tornadoes, but surface winds are expected to become more veered with time. This should limit the tornado threat, though a couple of brief tornadoes cannot be completely ruled out. 87/Grantham && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1133 AM CDT Tue Apr 3 2018 ALZ011>015-017>050-041945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1133 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible tonight generally along and north of I-85, with a higher threat for areas north of I-59. Damaging winds, large hail, and a few brief tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.